Morphine is a powerful painkiller often prescribed to patients experiencing moderate to severe pain. It is a part of the class of drugs called opiates, sometimes referred to as opioids, derived originally from the poppy plant, which was widely used for its calming effects. Morphine is a legal drug but has the potential to create dependency, which can sometimes lead to overdose. An overdose occurs when a person intentionally or accidentally takes too much of a medication, and it becomes toxic, sometimes leading to injury or death.
There are certain things to look out for if you or a loved one are struggling with a morphine addiction and in danger of an overdose. It’s important to understand how to intervene in these situations immediately, but also how to find a more long-term solution to the problem. If you are searching for opioid addiction treatment in Florida, BoardPrep Recovery Center® might have the answers you need. Call 866.796.4720 today for more information.
Understanding Painkiller Addiction
It’s no secret that opioids have made a devastating impact on our nation in recent years. Many people assume that addictions stem only from illegal drug use, but the truth is that many dependencies start with a prescription from a doctor. Painkillers like morphine offer a euphoric effect in addition to pain relief and relaxation. These appealing sensations, in combination with short-lasting effects, are enough to create the misuse of these medications. Addiction to painkillers like morphine can push people past the point of being able to stop on their own, partly because of the psychological aspects of dependency but also because, without the drugs, they begin to feel the discomfort of withdrawal symptoms.
It can be hard to identify whether a person is suffering from a painkiller addiction, but there are some common signs and symptoms to be aware of. A person might begin lying or being evasive about their behavior, experience drastic mood swings, or lose interest in things they once cared about, like school or friends. Irritability, isolation, and changes in appearance are also common. If someone you know is exhibiting some or all of these behaviors, it may be linked to a drug that they are taking, and it may be time to seek help.
Morphine Overdose Symptoms
When too much of a drug like morphine is consumed, the body is not able to process the dosage and can start to shut down. Since morphine is an opioid, it depresses the body’s systems, and an overdose can lead to slowed heart function and breathing at a dangerous rate. The following symptoms might be indicators that someone is experiencing a morphine overdose:
- Nausea or vomiting
- Shallow breathing or difficulty breathing
- Blue fingernails or lips
- Pinpoint pupils
- Extreme drowsiness
If you think you are witnessing an overdose, it’s imperative to know what steps to take to try and keep the person alive.
What to Do If You Witness an Overdose
It’s scary to imagine that someone you love might experience something as dangerous as a morphine overdose, but the more information you have, the better chance that you can be of use in that situation. The first thing to do if someone is unresponsive is to call emergency medical services. Some helpful information to have, if available, is the person’s age and weight and whether they are awake or breathing. It is also helpful to know what drug the person took, how much of it, and when. If this information is not readily available to you, do not hesitate to call for help. Poison control centers are also readily available by phone 24 hours a day to provide help in these instances. Unless otherwise instructed, do not attempt to perform any medical intervention on the individual yourself.
Break Opioid Addiction at BoardPrep Recovery Center®
If you or someone you love is searching for opioid addiction treatment in Florida, you’ll find what you’re looking for at BoardPrep Recovery. We offer a variety of treatment options, as well as inpatient and outpatient care. We understand how hard it is to overcome an addiction and have trained professionals ready to help meet the needs of each and every patient. Contact us today at 866.796.4720 or via our online form to learn more about our programs.